Evidence map›Paper›PMID 25667786›Full record

ArticleBalkan medical journal2014

Demographic and Clinical Characteristics of Theophylline Exposures between 1993 and 2011.

Nil Hocaoğlu, Engin Yıldıztepe, Başak Bayram, Burç Aydın, Yeşim Tunçok, Şule Kalkan

Open access · diamondAbstract read
In one paragraph

Article in Balkan medical journal, 2014. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 3 papers.

0numbers the graph read from it
0cells of the map it votes in
3citing papers in PubMed
1.8field-weighted citation impact, top 14% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

3 citing papers in PubMed, 12 citations in OpenAlex.

  1. Article
  2. Article
  3. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

6 authors at 1 institution in 1 country.

Nil HocaoğluDepartment of Medical Pharmacology, Dokuz Eylül University Faculty of Medicine, İzmir, Turkey.
Engin YıldıztepeDepartment of Statistics, Dokuz Eylül University Faculty of Science, İzmir, Turkey.
Başak BayramDepartment of Emergency Medicine, Dokuz Eylül University Faculty of Medicine, İzmir, Turkey.
Burç AydınDepartment of Medical Pharmacology, Dokuz Eylül University Faculty of Medicine, İzmir, Turkey.
Yeşim TunçokDepartment of Medical Pharmacology, Dokuz Eylül University Faculty of Medicine, İzmir, Turkey.
Şule KalkanDepartment of Medical Pharmacology, Dokuz Eylül University Faculty of Medicine, İzmir, Turkey.
Dokuz Eylül University · TR

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

backgroundAcute and chronic exposure to theophylline can cause serious signs and symptoms of poisoning. Additionally, with a narrow therapeutic range, toxicity could be observed even with therapeutic doses of theophylline. Epidemiological data on theophylline exposures in our country are extremely limited. The results of our study may improve the clinical management of theophylline poisoning in our country and elsewhere.

aimsTo present aetiological and demographic features, clinical findings and treatment attempts with regard to theophylline exposures reported to Dokuz Eylül University Drug and Poison Information Center (DPIC), between 1993 and 2011. STUDY

designDescriptive study.

methodsThe data regarding demographics, date, time, type of exposure, route of and reason for exposure, signs and symptoms upon admission, clinical management and outcome were retrospectively evaluated.

resultsThe DPIC recorded 88,562 poisoning calls between 1993 and 2011; 354 (0.4%) of them were due to theophylline exposure. The mean age of all cases was 24.1±15.4 (range between 1 month and 90 years). Females dominated all age groups (72.6%, 257 females). Intentional exposure was significantly higher in women than in men (88.2% vs. 68.2% for all age groups; p<0.001 for children; p<0.001 for adults; p<0.001 for all age groups). While 60.5% of the cases had no symptoms, severe signs of toxicity were present in 1.9% of theophylline exposure cases during the telephone inquiry. Signs and symptoms were found to be significantly more prevalent in adults than in children (p<0.01). The serum theophylline level was regarded as toxic in 74% (65 toxic levels) of theophylline measured cases. Clinical signs and symptoms were found to be significantly prevalent in cases with toxic theophylline levels (p<0.001). The rate of gastrointestinal decontamination procedures was higher than that of recommended gastrointestinal decontamination procedures by DPIC (83% and 66%, respectively). There were two fatalities (4.6%) associated with chronic theophylline toxicity and theophylline overdose in an acute setting for suicide (a 90 year-old and 25 year-old, respectively).

conclusionAlthough most of the theophylline exposure cases had no symptoms, some reported serious signs and symptoms of poisoning such as hypokalaemia, tachycardia and hyperglycaemia. DPICs have an important role in the management of theophylline exposure without unnecessary gastrointestinal decontamination procedures.

Indexed as

Drug and Poison Information CenterExposurepoisoningretrospectivetheophylline

Identifiers

PMID25667786
PMCPMC4318403
OpenAlexW1989240838

What OpenQuestion holds

Textmetadata
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.